A 78-year-old woman with rheumatoid arthritis while being treated with tocilizumab and steroid treatment presented with pharyngeal pain and general malaise. She felt chills and vomited while waiting in the waiting room, in addition to urinary incontinence. An immediate evaluation of her condition indicated that she was in shock and a physical examination revealed moist rales in the right lung field. Her white cell count and C reactive protein level were within normal limits; however, a radiological study indicated pneumonia. Antibiotic treatment resulted in improvement of her condition. Blood culture later revealed bacteraemia due to Streptococcus pneumoniae. The anti-inflammatory effect of tocilizumab and steroid treatment may mask the typical symptoms and signs of infection, so physicians must be aware of the potential for hidden infection when such patients present with an unidentified complaint.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests None.
Patient consent Obtained.